Look-A-Like Sound-A-Like


pdl logo

Misinterpretation of Look-A-Like or Sound-A-Like medicines are among the many reasons for the incorrect supply of a medicine to a patient or carer

Incident reports to PDL reveal certain patterns of errors which are likely to be attributed to similarities in packaging, storage location or names that read or sound similar. 

Be aware of these Look-A-Like product packages:

Palexia IR (Tapentadol Immediate Release) 50mg being supplied as Palexia SR (Modified Release) 50mg. Most pharmacies stock the SR 50mg item as it’s listed on the PBS and some pharmacists are unaware of the IR 50mg form. 

Targin (Oxycodone/naloxone) features as one of the most commonly reported incidents involving S8 medicines. Of particular concern are errors involving the 2.5/1.25mg form which has a very similar colour scheme to the Targin 40/20mg product. Selecting the wrong strength can lead to significant underdosing or overdosing of a controlled release opioid.

High script volumes as a cause for concern:

The high volume of prescriptions for various strengths of Lyrica (pregabalin) is a factor in errors involving this product. It is not unusual for interpretation and input errors to be made with the various strengths but is more common with handwritten prescriptions and often involving confusion between 25mg and 75mg strengths.

Similar brand names:

Brand names that are similar are always going to pose a risk to misinterpretation. A group that have appeared in reports across the years include Hysone being mistaken for Hydopa being mistaken for Hydrea being mistaken for Hydrene. Counselling of a patient will help ensure the correct medicine is supplied especially where a range of conditions are concerned.

Similar packaging:

Though there have been some changes to the packaging of one brand of Fluconazole incidents are still occurring where a request for an emergency contraceptive has led to the inadvertent supply of Levonorgestrel. As these medicines don’t require labelling in some States there is often no way to locate the consumer if the error is detected in the pharmacy. PDL would suggest treating all requests for ECP as a S3 sale requiring not only pharmacist intervention but recording of patient details as is the case for S4 medicines.

Warning of November Look-A-Like Packaging Release

PDL advises all pharmacists make note of the upcoming supplementary Pharmaceutical Benefits Scheme (PBS) listing on 1st November 2017 for Zinnat 125mg/5mL suspension. The new listing is for a 100mL unit and it will be available as well as the existing 70mL unit. Take extreme care when dispensing these items because the product packaging is very similar looking. Refer to the two product label examples in the image shown for comparison.

The volume of diluent is different for each item with the 70mL unit requiring 27mL of water while the 100mL unit requires 37mL of water. Care will be required when ordering, selecting the appropriate item on the dispensing program and preparing these products for supply to patients.

The manufacturer states that each unit will come with an appropriately marked measure to assist pharmacists accurately prepare this medicine.

Awareness of the different diluent volume in conjunction with accurate data entry into dispense programs can minimise selection errors. Good practises such as using barcodes on prescriptions to assist with prescription processing and scanning of barcodes on labels and packaging can significantly reduce the risk of error.

Call PDL on 1300 854 838 for professional advice and incident risk minimisation. We are here to help you 24/7 around the clock if you experience an incident. Download The Guide to Good Dispensing via the PDL member portal.

Previous Searching for meaning: one pharmacist's Kokoda lessons
Next The peak time for asthma

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.